| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Flu Shot Gone Wrong?
February 2003

Q. I'm a 38-year-old male and got a flu shot in my left shoulder 17 days ago. I've had lots of flu shots but when I got this one, it was unbelievably painful! I shrugged it off. It was uncomfortable for the following 5 days or so. Then the discomfort seemed to be somewhat diminishing. But about 6 days ago, the discomfort was back. Each of the last 6 days the pain has been increased significantly.

I now have to restrict the motion of my arm or I get moderate to severe pain. The pain is a strong ache that feels like a cross between shoulder separation pain and the pain you feel when a phlebotomist is trying to draw blood and can't find a vein. My shoulder seems to be weaker too, but that may just be my reaction to the pain.

I've tried gently stretching my shoulder and using a heating pad. But, so far it continues to get worse. It doesn't feel warm and there is no visible topical or systemic symptoms. I'm wondering if the injection may have not gone properly into the muscle, but hit a nerve or something else. I'm not sure what the cause is, how bad it could be, or how to treat it.

My symptoms don't match up to anything on the informational sheet I was handed when I got the flu shot. Can you help me?

A. You should seek medical attention to asses the problem. Such a reaction is not normal or common in any way. The flu shot is a killed virus vaccine which can cause a mild flu-like illness several days after the shot, and there is also the potential for a local reaction in which tissues become inflamed at the site of the injection.

This could be an allergic reaction to some element in the vaccine itself, or the injection could have traumatized the muscle tissue. Your doctor can assess whether further treatment is needed.

http://www.nlm.nih.gov/medlineplus/druginfo/uspdi/202297.html

http://www.cdc.gov/nip/Flu/Public.htm

Disclaimer Back to Ask the Medical Experts